Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Feeling ill, tired, gained weight and having abdominal pain. Diagnosed with pcos. On metformin. Suffer ibs. Suggest?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11869 Questions

I have been feeling ill for quite some time , I came of the pill in July last year and gradually I became ill , very tired , gained weight and abdominal pain - pain is situated mostly on right side, not far from my belly button , on my side and my lower back , I was diagnosed with pcos and my doctor treated with metformin which I could not tolerate , after 4 months I was taken of this , due to where my pain was I have also been put on mebeverine as gp thinks I also suffer ibs however the pain continues and does not seem to be getting better, I also do not have a cycle, and have terrible acne, please note I was also diagnosed with hypothyroidism 3 years ago and currently on 125mg of levothyroxine , please can u advise of how I should proceed with improving my health and this is driving me round the bend and I am currently signed off from work, many thanks
Posted Thu, 22 Aug 2013 in General Health
Answered by Dr. Michelle Gibson James 1 hour later
HI, thanks for using healthcare magic

PCOS would be the likely cause for the delayed or irregular period and the acne. It is associated with an increased level of androgens (male hormones). This increase can cause symptoms such as acne.

The weight gain which occurred would have affected the PCOS, it is improved by weight loss and can be potentially worsened by weight gain.
Hypothyroidism can cause weight gain and sometimes make it difficult to lose weight however if , based on your blood tests, your thyroid levels are good with replacement then it should make it easier to lose the weight.

Since PCOS is associated with cysts in the ovaries. These cysts can potentially become inflamed, infected or bleed, though in most persons none of these may occur.
If any of these occur however they would be associated pain which would be on either the left or right side of the abdomen.

You may want to consider an ultrasound of the abdomen and pelvis to determine if any issue related to the ovaries is causing your pain.

Weight loss is one of the main recommendations for treatment of PCOS.
There were some medical studies which showed that low carbohydrate diets helped women with PCOS.
PCOS is associated with resistance to the body's insulin and the use of low carbohydrate diets caused a decrease in this resistance.

This is because excess fat cells make the body the resistant to insulin.

Carbohydrates cause the body to release insulin and insulin , in addition to reducing blood sugar,stops the breakdown of fat.

If you reduce the use of carbohydrates then less insulin is released and fat is then broken down.

Weight loss would result in regularising your period and also reduce your acne since it is related to PCOS.
Low carb diets involve: reducing the use of rice/pasta/biscuits/bread/ breakfast cereals/potatoes/sweet potatoes/ normal soda (diet soda better)/fruit juices/fruits with the exceptions of berries

Meals would consist of protein (animal or plant) and low carb vegetables.
It is important not to go hungry so low carb snacks in between main meals is advised. (when persons eat when too hungry they eat more so eat to time not hunger)
Drink alot of water

After doing the diet changes for a few weeks then you can introduce exercise.

I hope this helps, feel free to ask any other questions

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor